Back on prednisone

Standard

Why hello to you too, my sworn frenemy.

I love and hate you equally.

I love you because you will give me some relief until my rheumy can get me into to his first available appointment…in June.  (Don’t get me started.)

I hate you because …..well crap, I hate you considerably more than I love you.

I hate you because I only take you when I feel like absolute poo.

I hate you because you prove that it IS indeed possible to gain a lot of weight when you have absolutely no appetite.

I hate you because you make my skin crawl and give me night sweats.

I hate you because you make Aunt Flo come early and give me crazy mood swings. 

Addendum: My coworkers hate you for that second part. And my mom.  And the poor customer service reps at my insurance company.  But let’s be honest- I really don’t care about the feelings of my insurance company, prednisone or not.

I hate you so much that everytime my doctor mentions putting me on you, I cry.

*************************************************************************

Hello frenemy #2.

I do not hate you at all because on Saturday, you will meet YOUR sworn frenemies- full foils and bleach.

11 responses »

  1. Great post, full of wry humor, my favorite kind. Unfortunately, it’s about having to start prednisone again. I’m so sorry you need to, amandajohn. I’ve not had the pleasure (!?) of taking it yet, but from everything I’ve read by my RA blogging friends, it’s not much fun. Except that it DOES relieve pain, which is miraculous. What a trade-off: pain, or moonface? Pain, or chubbiness? Pain, or disrupted menses and sleep? Pain, or abrupt Dr Jeckle/Mr. Hyde transformations?

    I hope you’ll only need to take it for a very short time, and that your rheumatologist will pull some OTHER miracle out of his bag of tricks.

    Thinking of you. Enjoy the new haircolor, too!

    • Thanks Wren- I hope you don’t need to try it either. By the way, been thinking of you and hoping your hand is doing better! And I’m terribly sorry about your pup. :(

  2. Love this post! I had that same relationship with pred….love/hate. Wow, did it make me feel like a “normal” person but yeah its side effects are no fun. When I took 10 mg daily for four months I gained tons of weight and had the moon face and rosacea on my face. Then, my hair starting thinning….just lovely. It looks as though you are gonna take a dose pack though? I liked those cause I didn’t have the side effects for such a short dose. Hopefully this is what you need to get moving again!

    • Yep, its a pack. I had some problems weaning off 2 years ago after being on it for a real long time. I took it briefly last year and immediately fell back into night sweats but so far so good. Except for that whole getting up 4 times to pee. I know, tmi!

  3. I hate it too and it doesn’t even work for me. I feel like I’m going to crawl out of my skin, I gain weight, I’m crabby, and no relief. No prednisone for me.

    I’m waiting to start Remicade.

    • I hate that you had to deal with those side effects and still got no relief! Awful! Let me know how Remicade goes- I’m getting ready to make a switch too. Knocking on wood for both of us!

  4. Great post, Amanda! I too started prednisone two days ago. My rheumy cusses me b/c I too also WILL NOT take it unless I cannot get out of bed to care for my son…so that happens about 3 times a year.

    What do they do for you when you flare? Do you switch meds? Up them?

    It seems like all she ever does is switch my biologic, and it has only worked once!

    • Normally he ups them but I don’t think we can up what I’m on anymore. I’ve been asking about a new biologic for a few months so I’m going to basically demand it. Its been a slow buildup of Humira no longer working for awhile and I guess almost a month ago, it just stopped. Ugh. YOU feel better too!

  5. Oh boy, I feel your pain. I am now in the ridiculously hard and looooooong struggle to get OFF prednisone because it caused my adrenals to conk out completely. It did the other usual things too – 40-pound weight gain, big moon face, mood swings, etc. – but the adrenal thing is a dangerous problem. Like I needed another condition…

    Oh, and I just had a bone scan to see if prednisone also ate my bones. Results not back yet, though.

    But, at the same time, I do know I needed it. Poop.

    I hope it gives you relief quickly, and you can get off it quickly too!

    • Good luck with that! I weaned off an extended dose a few years ago and boy did that SUCK. That’s why I get so upset when I have to go back on it! Thinking of you, hoping you get back to normal soon too!

  6. I hope you’re getting on ok on the pred pack.. It doesn’t sound fun at all :( hopefully it’ll only be for a short while though. The weight thing would depress me too, Im not even on it and normally I’m slim but since I got arthritis I’ve put on about 7 pounds from feeling sorry for myself and over snacking and I guess not walking as much. UGH. Good luck!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s